Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 1, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Mar 7, 2004, 11:02 PM EST for Dare County, North Carolina. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 7, 2004, 11:02 PM EST (04:02 UTC)
- Expired
- Mar 7, 2004, 11:30 PM EST
- In force
- 28 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Dare County, NC
The radar
The Morehead City radar (KMHX), 137 km from the middle of the area, began a volume at 04:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 4.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 1008 m above ground
- 0-6 km bulk shear
- 92 kt
- 0-1 km storm-relative helicity
- 389 m²/s²
- 0-3 km storm-relative helicity
- 358 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KMHX 080402
SVRMHX
NCC055-080430-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC
ISSUED BY NWS WAKEFIELD VA
1100 PM EST SUN MAR 7 2004
THE NATIONAL WEATHER SERVICE IN NEWPORT-MOREHEAD CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
OUTER BANKS DARE COUNTY IN EASTERN NORTH CAROLINA
* UNTIL 1130 PM EST
* AT 1053 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS FROM 28 MILES NORTH OF SOUTHERN SHORES TO 30
MILES WEST OF WANCHESE...OR FROM 19 MILES EAST OF CURRITUCK TO 35
MILES SOUTHWEST OF KILL DEVIL HILLS...MOVING EAST AT 35 MPH.
THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
HAIL UP TO THE SIZE OF DIMES.
WINDS UP TO 60 MILES AN HOUR.
SEEK A STURDY SHELTER IMMEDIATELY
LAT...LON 3528 7569 3543 7558 3557 7587 3565 7589
3570 7601 3591 7598 3602 7574 3618 7576
3592 7560 3567 7575 3561 7573 3556 7582
3546 7553 3526 7569 3526 7555 3545 7549
3525 7551 3519 7573
$$
HURLEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 8:47 PM EST, 2 hours 15 minutes earlier.
Area forecast discussion, Mar 7, 8:47 PM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 847 PM EST SUN MAR 7 2004 HAVE UPDATED TO UP WINDS TO WIND ADV CRIT INTO EARLY MORNING HOURS. HAVE ALSO INCREASED SKY COVER AND POPS...AND INCLUDED ISO TSTMS AS PER CRRNT CONDS. MARINE: EARLY EVENING PEEK OUT THE WINDOW SHOWED SOLID LINE OF DISTANT MID/HIGH LEVEL CLOUDS STRETCHING W THRU N THRU E OF STATION. MSAS DEPICTS VISUAL CLOUD PRECURSOR TO A 1004MB LOW DRAGGING A STRONG COLD FRONT THRU RALEIGH MOMENT. FROPA PROGGED BY GFS STANDARDS TO SWEEP OFF COAST SHORTLY AFTER MIDNIGHT. AS A RESULT...FRISKY SW WINDS TO SHIFT HARD NW AS DECENT SHOT OF CAA GEAR WINDS TO 20-30 KTS AND SEAS/SOUND WATERS BUILD ACCORDINGLY. AS FRONT HEADS OFFSHORE...ASSOCIATED 1004MB LOW RAPIDLY DEEPENS TO HEALTHY 988MB REALM A FEW HUNDRED MILES E OF DELMARVA BY SUNRISE MONDAY... THEN QUICKLY RACES NE AND TOWARD CANADIAN MARITIMES INTO TUESDAY. DIRECT IMPLICATION OF DEPARTING LOW WILL BE DEVELOPING BACKSWELL TO BE DISCUSSED LATER IN AFD. WEAK HIGH PRESSURE BUILDS OVER REGION MONDAY NIGHT INTO TUESDAY AND DIMINISHES WINDS/SEAS (NORTHERN LEG SEAS TO STILL HAVE 4-6 FT ROLL THOUGH) FOR A BRIEF SPELL UNTIL CLIPPER-TYPE LOW DIVES SE FROM CANADIAN PROVINCES THRU OHIO VALLEY THEN OFF SC COAST TUESDAY NIGHT/EARLY WEDNESDAY. ALBERTA CLIPPER TO BRING DREADED S WORD (AND ITS NOT SPRING) TO REGION/CWFA DURING AFOREMENTIONED TIME FRAME AS WINDS START OFF ON LIGHT SIDE. WINDS INCREASE AND SEAS/SOUNDWATER WAVE HEIGHTS FOLLOW SUIT AS CLIPPER TYPE LOW BEGINS DEEPENING PROCESS OFF CAPE FEAR COAST EARLY WEDNESDAY. LOW CONTINUES TO INTENSIFY AND MOVE WELL OFF NC/DELMARVA WEDNESDAY NIGHT INTO THURSDAY AS IT TOO RACES NE TOWARD CANADIAN MARITIMES. 1030MB HIGH PRESSURE BUILDS INTO REGION FROM W FRIDAY. WITH ABOVE 1-2 LOW PRESSURE WESTERN ATLANTIC/CANADIAN MARITIME PUNCH TO COME...NOAA WAVE WATCH III/AWIPS OSBW04/09 CLEARLY SHOW SOLID 10-11 SECOND LONG PERIOD NE-E BACKSWELL DEVELOPING LATE TUESDAY AND LASTING WELL INTO FRIDAY...WITH NORTHERN LEG ENVIRONS (HATTERAS N) GETTING THE BIGGER CWFA BACKSWELL BANG. AFTER CONSULTING WITH ILM MARINE FORECASTER AND NOTING ETA-12 WITH 45 KT WIND BARBS ALONG IMMEDIATE COAST AT 06Z (NOT TO MENTION NOTING RDUS 55 KT OR GREATER LSR REPORTS)...HAVE HEARTILY UPDATED SCA CONDITIONS TO GALE WARNINGS FOR ALL WATERS TONIGHT. HAVE ALSO ADDED ISOLATED TSTMS TO THE MIX FOR ALL WATERS TOO. .MHX WATCHES/WARNINGS/ADVISORIES... NC...GALE WARNING ALL WATERS. NC...WIND ADVISORY TIL EARLY MORNING. GC/CGG
Hazardous weather outlook, Mar 7, 3:55 AM EST, 19 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 355 AM EST SUN MAR 7 2004 NCZ029-044>047-079>081-090>095-098-103-104-071200- BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC- LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC- OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC- TYRRELL NC-WASHINGTON NC- INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT... BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK... EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND... HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE... KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR... MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN... NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL... SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW... WASHINGTON AND WILLIAMSTON 355 AM EST SUN MAR 7 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED TODAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A SLIGHT CHANCE OF SNOW SHOWERS TUESDAY NIGHT BUT LITTLE IF ANY ACCUMULATION IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. WS
In the hours before
Local storm report, Mar 7, 9:49 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
949 PM EST SUN MAR 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0947 PM NON-TSTM WND DMG FAISON 35.12N 78.14W
03/07/2004 DUPLIN NC LAW ENFORCEMENT
NUMEROUS TREES DOWN
&&
CGGNearby
Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.